Large deviations for weighted sums of stretched exponential random variables

Nina Gantert (Technische Universität München)
Kavita Ramanan (Brown University)
Franz Rembart (University of Oxford)


We consider the probability that a weighted sum of n i.i.d. random variables $X_j, j = 1,\ldots,n$, with stretched exponential tails is larger than its expectation and   determine the rate of its decay, under suitable conditions on the weights. We show that the decay is subexponential, and  identify the rate function in terms of the tails of $X_j$ and the weights. Our result generalizes the large deviation principle given by Kiesel and Stadtmüller as well as the tail asymptotics for sums of i.i.d. random variables provided by Nagaev. As an application of our result, motivated by random projections of high-dimensional vectors, we consider the case of random, self-normalized weights that are independent of the sequence $X_j$, identify the decay rate for both the quenched and annealed large deviations in this case, and show that they coincide. As another example we consider weights derived from kernel functions that arise in nonparametric regression.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-14

Publication Date: July 12, 2014

DOI: 10.1214/ECP.v19-3266


  • Bingham, N. H.; Goldie, C. M.; Teugels, J. L. Regular variation. Encyclopedia of Mathematics and its Applications, 27. Cambridge University Press, Cambridge, 1987. xx+491 pp. ISBN: 0-521-30787-2 MR0898871
  • Bingham, E., and Mannila, H. (2001). Random projection in dimensionality reduction: Application to image and text data. Proc. of Seventh ACM SIGKDD International Conf. on Knowledge Discovery and Data Mining.
  • Cramér, H. (1938). Sur un nouveau théorème-limite de la théorie des probabilités. Actualités Scientifiques et Industrielles, 736:5--23.
  • Dembo, Amir; Zeitouni, Ofer. Large deviations techniques and applications. Jones and Bartlett Publishers, Boston, MA, 1993. xiv+346 pp. ISBN: 0-86720-291-2 MR1202429
  • Diaconis, Persi; Freedman, David. Asymptotics of graphical projection pursuit. Ann. Statist. 12 (1984), no. 3, 793--815. MR0751274
  • Embrechts, Paul; Klüppelberg, Claudia; Mikosch, Thomas. Modelling extremal events. For insurance and finance. Applications of Mathematics (New York), 33. Springer-Verlag, Berlin, 1997. xvi+645 pp. ISBN: 3-540-60931-8 MR1458613
  • Galambos, J.; Seneta, E. Regularly varying sequences. Proc. Amer. Math. Soc. 41 (1973), 110--116. MR0323963
  • Gantert, N. (1996). Large deviations for a heavy-tailed mixing sequence. Unpublished.
  • Kiesel, Rüdiger; Stadtmüller, Ulrich. A large deviation principle for weighted sums of independent identically distributed random variables. J. Math. Anal. Appl. 251 (2000), no. 2, 929--939. MR1794779
  • Nagaev, S. V. (1969). Integral limit theorems taking large deviations into account when Cramér's condition does not hold, I. Theory of Probability and its Applications, 14(1):51--64.
  • Nagaev, S. V. Large deviations of sums of independent random variables. Ann. Probab. 7 (1979), no. 5, 745--789. MR0542129

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.